Integral Equations and Operator Theory

, Volume 82, Issue 1, pp 33–49 | Cite as

Majorisation and the Carpenter’s Theorem

  • Martín ArgeramiEmail author


We discuss Kadison’s Carpenter’s Theorems in the context of their relation to majorisation, and we offer a new proof of his striking characterisation of the set of diagonals of orthogonal projections on Hilbert space.


Majorisation majorization Schur–Horn theorem Carpenter’s theorem 

Mathematics Subject Classification

Primary 47B15 Secondary 46L99 47C15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Antezana, J., Massey, P., Ruiz, M., Stojanoff, D.: The Schur–Horn theorem for operators and frames with prescribed norms and frame operator. Ill. J. Math. 51(2), 537–560 (2007). (electronic)Google Scholar
  2. 2.
    Argerami, M., Massey, P.: A Schur–Horn theorem in II1 factors. Indiana Univ. Math. J. 56(5), 2051–2059 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Argerami, M., Massey, P.: A contractive version of a Schur–Horn theorem in II1 factors. J. Math. Anal. Appl. 337(1), 231–238 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Argerami, M., Massey, P.: The local form of doubly stochastic maps and joint majorization in II1 factors. Integral Equ. Oper. Theory 61(1), 1–19 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Argerami, M., Massey, P.: Towards the Carpenter’s theorem. Proc. Am. Math. Soc. 137(11), 3679–3687 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Argerami, M., Massey, P.: Schur–Horn theorems in II factors. Pac. J. Math. 261(2), 283–310 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Arveson, W.: Diagonals of normal operators with finite spectrum. Proc. Natl. Acad. Sci. USA 104(4), 1152–1158 (2007). (electronic)Google Scholar
  8. 8.
    Arveson, W., Kadison, R.V.: Diagonals of self-adjoint operators. In: Operator Theory, Operator Algebras, and Applications, volume 414 of Contemp. Math., pp. 247–263. American Mathematical Society, Providence (2006)Google Scholar
  9. 9.
    Avron, J., Seiler, R., Simon, B.: The index of a pair of projections. J. Funct. Anal. 120(1), 220–237 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Bercovici, H., Collins, B., Dykema, K., Li, W.S., Timotin, D.: Intersections of Schubert varieties and eigenvalue inequalities in an arbitrary finite factor. J. Funct. Anal. 258(5), 1579–1627 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Bercovici, H., Li, W.S.: Eigenvalue inequalities in an embeddable factor. Proc. Am. Math. Soc. 134(1), 75–80 (2006). (electronic)Google Scholar
  12. 12.
    Bercovici, H., Li, W.S., Timotin, D.: The Horn conjecture for sums of compact selfadjoint operators. Am. J. Math. 131(6), 1543–1567 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Bhatia, R.: Matrix analysis, volume 169 of Graduate Texts in Mathematics. Springer, New York (1997)Google Scholar
  14. 14.
    Bownik, M., Jasper, J.: The Schur–Horn theorem for operators with finite spectrum. Trans. Am. Math. Soc. (in press)Google Scholar
  15. 15.
    Bownik, M., Jasper, J.: Constructive proof of Carpenter’s Theorem. Can. Math. Bull. 57(3), 463–476 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Carlen, E.A., Lieb, E.H.: Short proofs of theorems of Mirsky and Horn on diagonals and eigenvalues of matrices. Electr. J. Linear Algebra 18, 438–441 (2009)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Chan, N.N., Li, K.H.: Diagonal elements and eigenvalues of a real symmetric matrix. J. Math. Anal. Appl. 91(2), 562–566 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Collins, B., Dykema, K.: A linearization of Connes’ embedding problem. N. Y. J. Math. 14, 617–641 (2008)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Collins, B., Dykema, K.: On a reduction procedure for Horn inequalities in finite von Neumann algebras. Oper. Matrices 3(1), 1–40 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Collins, B., Dykema, K.J.: A nonconvex asymptotic quantum Horn body. N. Y. J. Math. 17, 437–444 (2011)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Dhillon, I.S., Heath, R.W., Jr., Sustik, M.A., Tropp, J.A.: Generalized finite algorithms for constructing Hermitian matrices with prescribed diagonal and spectrum. SIAM J. Matrix Anal. Appl. 27(1), 61–71 (2005), (electronic)Google Scholar
  22. 22.
    Dykema, K.J., Fang, J., Hadwin, D.W., Smith, R.R.: The carpenter and Schur–Horn problems for masas in finite factors. Ill. J. Math. 56(4), 1313–1329 (2012)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Effros, E.G.: Why the circle is connected: an introduction to quantized topology. Math. Intell. 11(1), 27–34 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Hiai, F.: Majorization and stochastic maps in von Neumann algebras. J. Math. Anal. Appl. 127(1), 18–48 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Hiai, F.: Spectral majorization between normal operators in von Neumann algebras. In: Operator Algebras and Operator Theory (Craiova, 1989), volume 271 of Pitman Res. Notes Math. Ser., pp. 78–115. Longman Sci. Tech., Harlow (1992)Google Scholar
  26. 26.
    Hiai, F., Nakamura, Y.: Majorizations for generalized s-numbers in semifinite von Neumann algebras. Math. Z. 195(1), 17–27 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Horn, A.: Doubly stochastic matrices and the diagonal of a rotation matrix. Am. J. Math. 76, 620–630 (1954)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Jasper, J.: The Schur–Horn theorem for operators with three point spectrum. J. Funct. Anal. 265(8), 1494–1521 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Kadison, R.V.: The Pythagorean theorem. I. The finite case. Proc. Natl. Acad. Sci. USA 99(7), 4178–4184 (2002). (electronic)Google Scholar
  30. 30.
    Kadison, R.V.: The Pythagorean theorem. II. The infinite discrete case. Proc. Natl. Acad. Sci. USA 99(8), 5217–5222 (2002). (electronic)Google Scholar
  31. 31.
    Kaftal, V., Weiss, G.: A survey on the interplay between arithmetic mean ideals, traces, lattices of operator ideals, and an infinite Schur-Horn majorization theorem. In: Hot Topics in Operator Theory, volume 9 of Theta Ser. Adv. Math., pp. 101–135. Theta, Bucharest (2008)Google Scholar
  32. 32.
    Kaftal, V., Weiss, G.: An infinite dimensional Schur–Horn theorem and majorization theory. J. Funct. Anal. 259(12), 3115–3162 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Kamei, E.: Majorization in finite factors. Math. Japon. 28(4), 495–499 (1983)zbMATHMathSciNetGoogle Scholar
  34. 34.
    Klyachko, A.A.: Stable bundles, representation theory and Hermitian operators. Selecta Math. (N.S.) 4(3), 419–445 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Knutson, A., Tao, T.: The honeycomb model of GLn(C) tensor products. I. Proof of the saturation conjecture. J. Am. Math. Soc. 12(4), 1055–1090 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Knutson, A., Tao, T., Woodward C.: The honeycomb model of \({{\rm GL}_n(\mathbb{C})}\) tensor products. II. Puzzles determine facets of the Littlewood–Richardson cone. J. Am. Math. Soc. 17(1), 19–48 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Leite, R.S., Richa, T.R.W., Tomei, C.: Geometric proofs of some theorems of Schur–Horn type. Linear Algebra Appl. 286(1–3), 149–173 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Marshall, A.W., Olkin, I., Arnold, B.C.: Inequalities: theory of majorization and its applications. Springer Series in Statistics, 2nd edn. Springer, New York (2011)CrossRefGoogle Scholar
  39. 39.
    Mirsky, L.: Matrices with prescribed characteristic roots and diagonal elements. J. Lond. Math. Soc. 33, 14–21 (1958)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Neumann, A.: An infinite-dimensional version of the Schur–Horn convexity theorem. J. Funct. Anal. 161(2), 418–451 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Ravichandran, M.: The Schur–Horn Theorem in von Neumann algebras. preprint. arXiv:1209.0909
  42. 42.
    Schur, I.: Über eine Klasse von Mittelbildungen mit Anwendung auf die Determinantentheorie. S.-Ber. Berliner math. Ges. 2, 9–20 (1923)Google Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of ReginaReginaCanada

Personalised recommendations